Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 19, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 2, 2023, 6:09 PM CST for 4 counties in Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2023, 6:09 PM CST (00:09 UTC)
- Expired
- Mar 2, 2023, 7:15 PM CST
- In force
- 66 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blanco County, TX, Burnet County, TX, Gillespie County, TX, Llano County, TX
The radar
The Austin/San Antonio radar (KEWX), 104 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 2, 5:08 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3244 m above ground
- 0-6 km bulk shear
- 101 kt
- 0-1 km storm-relative helicity
- -525 m²/s²
- 0-3 km storm-relative helicity
- -213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 5:41 PM CST, 28 minutes earlier.
Area forecast discussion, Mar 2, 5:41 PM CST, 28 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 541 PM CST Thu Mar 2 2023 ...New AVIATION... .MESOSCALE UPDATE FOR SEVERE THUNDERSTORM WATCH... Issued at 513 PM CST Thu Mar 2 2023 Thunderstorms have developed along a cold front and are spreading toward the south. Some of these storms have become severe and this will continue through the evening as the front moves toward the east. We have issued a Severe Thunderstorm Watch for the Hill Country, I-35 corridor, and Coastal Plains until 10 pm. && .SHORT TERM... (Tonight through Friday night) Issued at 223 PM CST Thu Mar 2 2023 Key Messages for late this afternoon and evening and the severe weather threat: 1) There is a risk of severe storms across most of South-Central Texas late this afternoon and evening, including the Hill Country, I- 35 corridor, and Coastal Plains. Damaging straight line winds, isolated tornadoes, and large hail are possible. Therefore, know your safe places to shelter and have a way to receive watches and warnings. 2) Very windy conditions will develop this afternoon and evening across the Rio Grande Plains, southern Edwards Plateau and parts of the Hill Country with wind gusts between 40-60 mph likely. Relative humidities are forecast to be in the low to mid teens. These conditions will lead to critical fire weather and promote rapid fire growth with any fire that develops. Now down to the details and timing of the event including hazards, threats, and impacts. An upper level low over southern Arizona is forecast to track to the east into west Texas for the rest of this afternoon and into central Texas this evening. At the surface, a dry-line is analyzed across western Val Verde County to the northeast into a low pressure system over central Texas. A Pacific front associated with the upper level low is forecast to quickly push across our area to overtake the dry- line. At that time, plenty of moisture and instability should be in place and storms are expected to quickly develop across the southern Edwards Plateau and the Hill Country. These storms will take very little time to become severe. The estimated time for the first storms to develop and affect portions of the southern Edwards Plateau and Hill Country is between 4 and 6 pm. The line of storms is expected to continue growing and impacting more areas as it moves to the east and southeast and into the I-35 corridor between 6 and 9 pm including the Austin and San Antonio metro areas. Our confidence is moderate to high as far as the line of strong to severe thunderstorms developing across the local area later this afternoon and continuing into the evening. All severe hazards are possible with main weather threats for large to very large hail ( 1 to 3+ inches in diameter) and damaging wind gusts of 60+ mph. For the western part of the southern Edwards Plateau and Rio Grande Plains, the main threat is windy conditions with wind gusts of 40 to 60 mph in a non-convective area. Northwest to west winds will take over the area as early as 3 pm this afternoon. A Wind Advisory is in effect from 3 pm to midnight tonight for the western two-thirds of the area with a High Wind Warning in effect for parts of the southern Edwards Plateau and Rio Grande Plains. This could be a significant wind event so take action now. Wait, we are not done yet. Due to the dry and windy conditions behind the front, in addition to very strong wind gusts, critical fire weather is a big concern mainly across the southern Edwards Plateau, Rio Grande Plains and some areas along I-35 and I-37 including Bexar County. Storms are expected to exit our area before midnight tonight with breezy and gusty conditions continuing into Friday morning. A much cooler day is forecast for Friday with highs in the 70s with winds out of the northwest around 10 to 20 mph with higher gusts at times. Clear skies are expected for Friday night with winds decreasing and turning back to the southeast. Overnight lows in the 40s. && .LONG TERM... (Saturday through Thursday) Issued at 223 PM CST Thu Mar 2 2023 A quieter stretch of weather will be expected from this weekend through early next week as the region remains under a mainly zonal flow aloft. Light to moderate south-southeasterly winds are expected to result in a warming trend through the week and an increase in humidity with returning morning low-level cloud cover. Low chances for rain showers return towards late in the forecast period from Wednesday into Thursday with a cold front. Behind the front, some slightly cooler air with moderate north-northeasterly winds are possible. However as usual for around the day 6 to 7 range, there are some disagreement within the medium range guidance with the upper level pattern and placement of the front. This will be fined tuned with progression into next week. && .AVIATION... (00Z TAFS) Issued at 535 PM CST Thu Mar 2 2023 A cold front is progressing across the region. Thunderstorms have developed along the front will move through the San Antonio and Austin areas this evening between about 01Z and 03Z. Behind the front westerly to northwesterly winds will gust up to 30 kts in San Antonio and Austin through the evening and overnight. At DRT winds will gust up to 45 kts. Outside of convection conditions will be VFR. Winds will decrease to 10 kts or less late Friday morning or early afternoon. && .FIRE WEATHER... Issued at 223 PM CST Thu Mar 2 2023 Critical Fire Weather is expected this afternoon through 3 AM Friday due to strong winds and low relative humidity values. West to northwest winds of 25 to 40 mph are possible with gusts of 40 to 60 mph. Relative humidity values as low as 11 percent. Elevated fire weather concerns are expected tomorrow Friday along the Rio Grande due to low relative humidity, however, the winds will be lighter at around 10 mph or less. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 50 74 48 81 / 90 0 0 0 Austin Bergstrom Intl Airport 49 73 44 79 / 90 0 0 0 New Braunfels Muni Airport 50 76 46 81 / 80 0 0 0 Burnet Muni Airport 46 71 46 80 / 80 0 0 0 Del Rio Intl Airport 53 79 48 84 / 0 0 0 0 Georgetown Muni Airport 48 71 45 79 / 90 0 0 0 Hondo Muni Airport 50 78 45 82 / 30 0 0 0 San Marcos Muni Airport 48 75 44 80 / 80 0 0 0 La Grange - Fayette Regional 50 71 45 78 / 80 0 0 0 San Antonio Intl Airport 51 77 48 81 / 60 0 0 0 Stinson Muni Airport 52 78 48 82 / 50 0 0 0 && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 47 74 48 81 / 90 0 0 0 Austin Bergstrom Intl Airport 49 73 44 79 / 90 0 0 0 New Braunfels Muni Airport 48 76 46 81 / 80 0 0 0 Burnet Muni Airport 43 71 46 80 / 80 0 0 0 Del Rio Intl Airport 52 79 48 84 / 0 0 0 0 Georgetown Muni Airport 46 71 45 79 / 90 0 0 0 Hondo Muni Airport 50 78 45 82 / 30 0 0 0 San Marcos Muni Airport 48 75 44 80 / 80 0 0 0 La Grange - Fayette Regional 50 71 45 78 / 80 0 0 0 San Antonio Intl Airport 52 77 48 81 / 60 0 0 0 Stinson Muni Airport 53 78 48 82 / 50 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until midnight CST tonight for Atascosa-Bandera-Bexar- Blanco-Burnet-Comal-Frio-Gillespie-Hays-Kendall-Kerr-Llano-Medina- Travis-Williamson. High Wind Warning until midnight CST tonight for Dimmit-Edwards- Kinney-Maverick-Real-Uvalde-Val Verde-Zavala. && Short-Term...17 Long-Term...Brady Aviation...05
Hazardous weather outlook, Mar 2, 4:37 AM CST, 13 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 437 AM CST Thu Mar 2 2023 TXZ171>173-183>194-202>209-217>225-228-031200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 437 AM CST Thu Mar 2 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A strong upper level system and accompanying cold front are expected to move over the area late this afternoon. Scattered showers and thunderstorms are possible across most of south central Texas. Some of these could become strong to severe with straight line winds, isolated tornadoes, and large hail possible. In the wake of the cold front, strong, gusty northwesterly winds and much drier air will move into the area. A High Wind Warning and Wind Advisory are in effect for Thursday afternoon and evening. Critical fire weather conditions are likely over the Edwards Plateau and Rio Grande Plains Thursday and Thursday evening. A Red Flag Warning is in effect. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Elevated fire weather conditions are possible in the Hill Country, Edwards Plateau, and Rio Grande Plains Friday and Saturday for mainly low humidity values. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Mar 2, 4:10 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
410 PM CST THU MAR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM NON-TSTM WND GST COMSTOCK 29.68N 101.17W
03/02/2023 M81 MPH VAL VERDE TX MESONET
A WEST TEXAS MESONET REPORTED SUSTAINED WIND
OF 52 MPH WITH A PEAK GUST OF 81 MPH BEHIND
A FRONT.
&&
EHSpecial weather statement, Mar 2, 4:34 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
434 PM CST Thu Mar 2 2023
TXZ184-022300-
Edwards TX-
434 PM CST Thu Mar 2 2023
...A strong thunderstorm will impact portions of northern Edwards
County through 500 PM CST...
At 434 PM CST, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Rocksprings, moving northeast at 65 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Us-377 Near The Kimble-Edwards County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3029 9978 3025 9975 2998 10047 3029 10062
TIME...MOT...LOC 2234Z 244DEG 56KT 3014 10041
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RUNYENLocal storm report, Mar 2, 4:53 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
453 PM CST THU MAR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM NON-TSTM WND GST 3 N DEL RIO 29.40N 100.90W
03/02/2023 M73 MPH VAL VERDE TX ASOS
DEL RIO INTL (KDRT) GUSTED TO 73 MPH BEHIND
FRONT. VISIBILITIES WITH BLOWING DUST ALSO
REDUCED AT THE SITE TO 1/2 TO 3/4 OF A MILE.
&&
MBLocal storm report, Mar 2, 4:58 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
458 PM CST THU MAR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM NON-TSTM WND GST 1 NNW LAUGHLIN AFB 29.37N 100.79W
03/02/2023 M62 MPH VAL VERDE TX ASOS
DEL RIO LAUGHLIN AFB (KDLF) GUSTED TO 62 MPH
BEHIND FRONT.
&&
MBLocal storm report, Mar 2, 5:58 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
558 PM CST THU MAR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM NON-TSTM WND GST EAGLE PASS 28.71N 100.50W
03/02/2023 M63 MPH MAVERICK TX ASOS
GUST OF 63 MPH REPORTED.
&&
EHLocal storm report, Mar 2, 5:59 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
559 PM CST THU MAR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM NON-TSTM WND GST LAUGHLIN AFB 29.36N 100.78W
03/02/2023 M63 MPH VAL VERDE TX AWOS
GUST OF 63 MPH REPORTED.
&&
EHThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 6:14 PM CST | Severe Thunderstorm Warning | EWX | Bandera, Blanco, Gillespie, Kendall, Kerr | 61 min |
| Mar 2, 6:51 PM CST | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Hays, Travis, Williamson | 54 min |
| Mar 2, 7:07 PM CST | Severe Thunderstorm Warning | EWX | Bandera, Bexar, Blanco, Kendall, Kerr, Medina | 68 min |
| Mar 2, 7:17 PM CST | Tornado Warning | EWX | Williamson | 43 min |
| Mar 2, 7:38 PM CST | Severe Thunderstorm Warning | EWX | Bexar, Caldwell, Comal, Guadalupe, Hays | 67 min |
| Mar 2, 7:44 PM CST | Severe Thunderstorm Warning | EWX | Bastrop, Hays, Lee, Travis, Williamson | 61 min |
| Mar 2, 8:00 PM CST | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Fayette, Gonzales, Guadalupe, Wilson | 60 min |
| Mar 2, 8:03 PM CST | Special Weather Statement | EWX | Atascosa, Karnes | 42 min |
| Mar 2, 8:34 PM CST | Special Weather Statement | EWX | Fayette | 56 min |
| Mar 2, 8:42 PM CST | Special Weather Statement | EWX | Bastrop, Lee | 48 min |
| Mar 2, 8:43 PM CST | Severe Thunderstorm Warning | EWX | Bexar, Guadalupe, Wilson | 32 min |
| Mar 2, 8:53 PM CST | Severe Thunderstorm Warning | EWX | Caldwell, Fayette, Gonzales, Guadalupe, Lavaca | 55 min |
| Mar 2, 8:57 PM CST | Special Weather Statement | EWX | DeWitt, Karnes | 48 min |
| Mar 2, 9:22 PM CST | Severe Thunderstorm Warning | EWX | Fayette, Lavaca | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.